Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

October 21, 2021Brewster County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Oct 21, 2021, 5:13 PM CDT for Brewster County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2021, 5:13 PM CDT (22:13 UTC)
Expired
Oct 21, 2021, 6:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Hail
0.88 in
Wind
50

County Brewster County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

199 
WWUS84 KMAF 212213
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Thu Oct 21 2021
 
TXZ277-279-212300-
Central Brewster County TX-Davis Mountains TX-
513 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of west central
Brewster and eastern Presidio Counties through 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Marathon, or 19 miles southeast of Alpine, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Elephant Mountain and Elephant Mountain Wildlife Management Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2990 10380 3019 10379 3018 10325 2988 10333
      2985 10380
TIME...MOT...LOC 2213Z 284DEG 9KT 3011 10353 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 21, 2:48 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 21, 2:48 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
248 PM CDT Thu Oct 21 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1204 PM CDT Thu Oct 21 2021

Low clouds continue at KINK, KMAF, and KPEQ which all remain at
MVFR. All terminals should be at VFR within the next few hours
with SCT high clouds and light winds mainly out of the SE. A few
VCTS may be possible at KFST and KMAF with storm development this
afternoon and evening, but confidence is low so have left out of
TAFs for now. Low CIGS and potentially <6SM VIS will be possible
at KMAF, KHOB, KINK, and KPEQ beginning around 08z. Have gone with
MVFR conditions for these terminals except for KPEQ as this
remains the least confident. Will re-evaluate on latter TAF
issuance but expect similar conditions to Thursday morning for
Friday morning.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 156 PM CDT Thu Oct 21 2021

Cloud cover this morning and early afternoon have kept temps
around 5 degrees cooler compared to Wednesday, with highs in the
upper 70s and low 80s. A disturbance will push up from Mexico this
afternoon, increasing precipitation chances through this evening.
While a few models are coming into better alignment with storms
across the eastern Permian Basin, the best chances for
thunderstorms will remain along and S of I-10. We are in a
marginal risk for severe weather across the Big Bend region, with
the main concerns being large hail and strong wind gusts. With
slightly cooler temperatures expected this afternoon due to the
cloud cover, some storms may struggle to develop even with the
orographic lift. Any storms that do develop look to move out of
the region or dissipate by midnight. With the substantial cloud
cover continuing overnight, lows Friday morning will be mainly in
the 50s and low 60s.

As the ridge shifts more eastward on Friday, temps will follow
suit. Highs Friday afternoon will be back in the mid to upper 80s
with mostly clear skies and light winds. Models are showing the
potential for some brief thunderstorms Friday evening over the
Davis Mountains, but not much precipitation is expected with these
storms. Otherwise, it will be a mostly warm and nice day to start
the weekend!

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 156 PM CDT Thu Oct 21 2021

The upper flow will remain highly zonal throughout the extended
period. This usually means westerly flow creating dry,
downsloping warming for our area interrupted periodically by weak
and fast moving cold fronts. This is exactly what the model
guidance is depicting with highs 5 to 10 degrees above normal.
The only rain chances are going to remain in the Davis Mountains
where orographic lift and elevated heating may provide enough
instability to provide convective initiation. Shear will be weaker
next week so any storms that develop should not be a threat to
become severe.

An upper level trough will move across the western U.S. and into
the Central Plains early next week. This will increase winds
Tuesday, possibly becoming strong in the Guadalupe Mountains. A
strong wind event is not expected in the lower elevations as the
track of the trough takes it north of the optimal path for strong
winds in the Permian Basin, which is good since our dry soils are
prime for a blowing dust event. The trough will push a cold front
through Tuesday night or early Wednesday bringing temperatures
back down closer to normal.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               58  84  62  87 /  10   0   0  10
Carlsbad                 55  85  56  88 /   0  10   0  10
Dryden                   63  86  63  88 /  10   0   0  10
Fort Stockton            59  87  62  89 /  10  10   0  20
Guadalupe Pass           58  78  59  79 /   0  10   0  10
Hobbs                    55  83  57  85 /   0   0   0  10
Marfa                    50  82  51  82 /  10  10   0  10
Midland Intl Airport     59  83  61  87 /  10   0   0  10
Odessa                   60  83  63  88 /  10   0   0  10
Wink                     57  87  60  90 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....10
AVIATION...88
Hazardous weather outlook, Oct 21, 1:59 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Thu Oct 21 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Thu Oct 21 2021 /1259 PM MDT Thu Oct 21 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong storms are possible across the Davis Mountains, Marfa
Plateau, over to the Lower Trans Pecos this afternoon and early
evening. Strong wind gusts, hail, and lightning will be the primary
concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Oct 21, 3:09 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
309 PM CDT Thu Oct 21 2021

TXZ276>279-212100-
Central Brewster County TX-Marfa Plateau TX-
Davis Mountains Foothills TX-Davis Mountains TX-
309 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of northwestern
Brewster, southeastern Jeff Davis and east central Presidio Counties
through 400 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Alpine, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alpine, Camp Mitre Peak, Alpine-Casparis Municipal Airport, Marfa
Municipal Airport and Paisano Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 10402 3057 10375 3025 10339 2993 10376
TIME...MOT...LOC 2009Z 303DEG 6KT 3025 10368

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Oct 21, 3:30 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT Thu Oct 21 2021

TXZ279-212115-
Central Brewster County TX-
330 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of north central
Brewster County through 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Marathon, or 34 miles east of Alpine. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3040 10307 3028 10289 3023 10317 3035 10322
TIME...MOT...LOC 2030Z 101DEG 1KT 3032 10307

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Oct 21, 4:18 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM CDT Thu Oct 21 2021

TXZ075-278-279-212200-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
418 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of south central Pecos
and north central Brewster Counties through 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Marathon, or 29 miles east of Alpine, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3020 10323 3037 10328 3058 10304 3026 10289
TIME...MOT...LOC 2118Z 240DEG 7KT 3037 10317

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Oct 21, 4:49 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
449 PM CDT Thu Oct 21 2021

TXZ276-281-212230-
Presidio Valley TX-Marfa Plateau TX-
449 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of southeastern
Presidio County through 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Big Bend Ranch State Park. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Presidio County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2951 10414 2967 10418 2979 10393 2953 10381
TIME...MOT...LOC 2149Z 255DEG 3KT 2961 10407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Oct 21, 4:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
456 PM CDT Thu Oct 21 2021

TXZ275>277-281-212245-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
Davis Mountains TX-
456 PM CDT Thu Oct 21 2021

...Strong thunderstorms will impact portions of west central
Brewster and east central Presidio Counties through 545 PM CDT...

At 456 PM CDT, Doppler radar was tracking strong thunderstorms 14
miles southwest of Marfa, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Brewster and east central Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 10447 3018 10378 2999 10377 2999 10380
      2985 10380 2992 10447
TIME...MOT...LOC 2156Z 284DEG 9KT 3010 10402

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Oct 21, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Thu Oct 21 2021

TXZ277-279-212300-
Central Brewster County TX-Davis Mountains TX-
513 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of west central
Brewster and eastern Presidio Counties through 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Marathon, or 19 miles southeast of Alpine, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elephant Mountain and Elephant Mountain Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2990 10380 3019 10379 3018 10325 2988 10333
      2985 10380
TIME...MOT...LOC 2213Z 284DEG 9KT 3011 10353

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:18 PM CDTAreal Flood AdvisoryMAFJeff Davis117 min
Oct 21, 2:28 PM CDTSpecial Weather StatementMAFJeff Davis47 min
Oct 21, 2:39 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Oct 21, 2:52 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Oct 21, 3:08 PM CDTSpecial Weather StatementMAFPresidio52 min
Oct 21, 3:09 PM CDTSpecial Weather StatementMAF51 min
Oct 21, 3:30 PM CDTSpecial Weather StatementMAF45 min
Oct 21, 3:36 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio39 min
Oct 21, 3:38 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
Oct 21, 4:10 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Oct 21, 4:18 PM CDTSpecial Weather StatementMAFPecos42 min
Oct 21, 4:27 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Oct 21, 4:35 PM CDTFlash Flood WarningMAFBrewster3 hr
Oct 21, 4:49 PM CDTSpecial Weather StatementMAFPresidio41 min
Oct 21, 4:56 PM CDTSpecial Weather StatementMAFPresidio49 min
Oct 21, 5:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio48 min
Oct 21, 5:34 PM CDTSevere Thunderstorm WarningMAFBrewster41 min
Oct 21, 6:15 PM CDTSpecial Weather StatementMAFPresidio45 min
Oct 21, 6:24 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio29 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.